Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Sep 3, 2003, 10:33 PM EDT for 7 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2003, 10:33 PM EDT (02:33 UTC)
- Expired
- Sep 4, 2003, 1:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Chesapeake, VA, City of Hampton, VA, City of Newport News, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Suffolk, VA, City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 63 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 040234 FFWAKQ VAC550-650-700-710-740-800-810-040530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1033 PM EDT WED SEP 3 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA CITY OF HAMPTON IN SOUTHEAST VIRGINIA CITY OF NORFOLK IN SOUTHEAST VIRGINIA NORTHERN CITY OF SUFFOLK IN SOUTHEAST VIRGINIA NORTHERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA NORTHERN CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA * UNTIL 130 AM EDT * AT 1030 PM EDT...AT 1010 PM EDT WEATHER SERVICE DOPPLER RADAR INDICATED A BROAD AREA OF HEAVY RAIN OVER THE TIDEWATER REGION. DOPPLER RADAR ESTIMATES BETWEEN 3 AND 4 INCHES OF RAIN HAD FALLEN OVER THE ADVISORY REGION SINCE 7 PM...WITH LOCALLY HIGHER AMOUNTS. AT THE SAME TIME...RADAR SHOWED ADDITIONAL CLUSTERS OF HEAVY SHOWERS EXTENDING OVER ISLE OF WIGHT AND SOUTHAMPTON COUNTIES. THE LINE OF SHOWERS AND STORMS WAS MOVING TO THE EAST AROUND 20 MPH... AND WILL BEGIN TO MOVE INTO THE TIDEWATER REGION BY 11 PM. * THE HEAVY RAIN WAS CAUSING FLASH FLOODING OVER PORTIONS OF THE WARNING AREA...WITH REPORTS OF ROAD CLOSURES BEING RECEIVED BY THE NATIONAL WEATHER SERVICE. ADDITIONAL RAINFALL AMOUTNS OF 2 TO 4 INCHES WILL BE POSSIBLE THROUGH 130 AM...WHICH WILL CONTINUE TO CAUSE FLASH FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 3662 7659 3662 7605 3697 7597 3708 7650 $$ HURLEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:28 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 3, 9:28 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 928 PM EDT WED SEP 3 2003 CONVECTION CONTINUES OVER ERN/SE VA AND NE NC...THOUGH OVER THE PAST HOUR HAS DIMINISHED APPRECIABLY IN BOTH INTENSITY AND AREAL COVERAGE. THE MAIN CONCERN THIS EVENING HAD BEEN WITH THE HEAVY RAIN (LOCALIZED FLOODING). WSW-ENE STATIONARY FRONT HAS BECOME POORLY DEFINED OF LATE...AS MAIN COLD FRONT CONTINUES TO PRESS TOWARD THE ATLC SEABOARD. WV AND LONGWAVE IR LOOPS HOWEVER CONTINUE TO SHOW WARM CONVEYOR BELT OR DEEP MID/UPPER LEVEL MOIST AXIS STRETCHING FROM THE SUBTROPIC REGION S OF BAJA NE TO THE MID ATLC COAST. FOR THE OVERNIGHT...LATEST GFS AND RUC SHOW INCREASED RRQ REGION UPPER JET FORCING AND 850/500 MB FRONTOGENESIS BUILDING E OF THE OHIO VALLEY...WITH DECENT QVECTOR CONVERGENCE DEVELOPING ON THE WARM SIDE (OVER OUR REGION). THIS SHOULD CONTINUE TO SUPPORT RAIN CHANCES OVERNIGHT...ALBEIT MAINLY SCATTERED OVER THE FCST AREA GIVEN THE LOSS OF DIURNAL HEATING AND WITH THE STRONGER 925/850 MB THETA-E INFLOW (ELEVATED MOISTURE CONVERGENCE) TO OUR NORTH. DO NOT PLAN ON MAKING MANY CHANGES TO THE PREVIOUS MIN TEMP FORECAST. MARINE FORECAST...WILL RAISE A SCA FOR A PORTION OF THE COASTAL WATERS (CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT) DUE TO THE INCREASED SWELL (5FT SEAS...13 SECOND PERIOD). .AKQ... .MD...NONE. .VA...SCA FOR SEAS CSTL WTRS CAPE CHARLES LGT TO VA/NC BORDER. .NC...SCA FOR SEAS CSTL WTRS CAPE CHARLES LGT TO CURRITUCK BEACH LGT. HURLEY
Hazardous weather outlook, Sep 3, 6:34 AM EDT, 15 hours 59 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 634 AM EDT WED SEP 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES FROM CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT. .DAYS TWO THROUGH SEVEN... BUILDING SWELLS IN ASSOCIATION WITH HURRICANE FABIAN PASSING WELL OFFSHORE WILL LEAD TO DANGEROUS HIGH SURF AND A HIGH RISK FOR RIP CURRENTS LATE THIS WEEK INTO THE UPCOMING WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Local storm report, Sep 3, 5:12 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0512 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM PARKSLEY VA FLASH FLOOD
09/03/03 ACCOMACK MULTIPLE ROADS CLOSED
UNDER 6-8 INCHES OF WATER.
FOSTERLocal storm report, Sep 3, 5:15 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0515 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM NELSONIA VA FLASH FLOOD
09/03/03 ACCOMACK ROUTE 13 IMPASSABLE IN THE
AREAS OF NELSONIA AND
MAPPSVILLE WITH 3-6 INCHES
OF WATER. REPORTED BY
TRAINED SPOTTER.
FOSTERSpecial weather statement, Sep 3, 5:21 PM EDT, 5 hours 12 minutes before
MDZ023-024-032145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 521 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORM MOVING INTO EASTERN SOMERSET AND WESTERN WORCESTER COUNTIES... AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER POCOMOKE CITY...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR COKESBURY AT 530 PM EDT... GOODWILL AT 535 PM EDT...WHITESBURG AT 540 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE SNOW HILL. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT && LAT...LON 3806 7575 3793 7559 3817 7526 3833 7546
Local storm report, Sep 3, 5:22 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0522 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM PARKSLEY VA FLASH FLOOD
09/03/03 ACCOMACK PARTS OF HOPETON ROAD
WASHED OUT BETWEEN PARKSLEY
AND HOPETON. REPORTED BY
TRAINED SPOTTER.
FOSTERLocal storm report, Sep 3, 7:42 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0742 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM HAMPTON VA 45 MPH WIND GUST
09/03/03 CITY OF HAMPTON PEA-SIZED HAIL. NEAR
LANGLEY AFB. REPORTED BY
TRAINED SPOTTER.
FOSTERSpecial weather statement, Sep 3, 9:43 PM EDT, 50 minutes before
VAZ087-089-092>094-096-040245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 943 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORMS MOVING TOWARDS HAMPTON ROADS... AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN A LINE FROM 13 MILES WEST OF SMITHFIELD TO 6 MILES NORTHEAST OF DAHLIA...OR FROM 6 MILES SOUTH OF SURRY TO 6 MILES NORTHEAST OF DAHLIA...MOVING EAST AT 20 MPH. THE LINE OF STORMS WILL BE NEAR COURTLAND AROUND 1020 PM...NEWPORT NEWS AROUND 1025 PM...SMITHFIELD AROUND 1030 PM...AND FRANKLIN AROUND 1045 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HOLLAND...LANGLEY AFB AND WINDSOR. EXPECT TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. VERY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN SOME AREAS. FOSTER && LAT...LON 3710 7684 3655 7762 3658 7686 3712 7626
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 8:21 PM EDT | Special Marine Warning | AKQ | 39 min | |
| Sep 3, 8:21 PM EDT | Special Marine Warning | AKQ | 39 min | |
| Sep 3, 11:38 PM EDT | Flash Flood Warning | AKQ | Accomack, Northampton | 3 hr |
| Sep 4, 2:50 PM EDT | Tornado Warning | AKQ | Chesterfield | 30 min |
| Sep 4, 4:57 PM EDT | Special Marine Warning | AKQ | 93 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.